EconPapers    
Economics at your fingertips  
 

Operational identification of the complete class of superlative index numbers: an application of Galois theory

William Barnett and Ki-Hong Choi
Additional contact information
Ki-Hong Choi: National Pension Research Institute

No 200604, WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS from University of Kansas, Department of Economics

Abstract: We provide an operational identification of the complete class of superlative index numbers to track the exact aggregator functions of economic aggregation theory. If an index number is linearly homogeneous and a second order approximation in a formal manner that we define, we prove the index to be in the superlative index number class of nonparametric functions. Our definition is mathematically equivalent to Diewert°Øs most general definition. But when operationalized in practice, our definition permits use of the full class, while Diewert°Øs definition, in practice, spans only a strict subset of the general class. The relationship between the general class and that strict subset is a consequence of Galois theory. Only a very small number of elements of the general class have been found by Diewert°Øs method, despite the fact that the general class contains an infinite number of functions. We illustrate our operational, general approach by proving for the first time that a particular family of nonparametric functions, including the Sato-Vartia index, is within the superlative index number class.

Keywords: Exact index numbers; superlative index number class; Divisia line integrals; aggregator function space; Galois theory. (search for similar items in EconPapers)
JEL-codes: C8 D E01 (search for similar items in EconPapers)
Pages: 22 pages
Date: 2006-02
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.ku.edu/~bgju/2006Papers/200604.pdf (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found (http://www.ku.edu/~bgju/2006Papers/200604.pdf [301 Moved Permanently]--> https://www.ku.edu/~bgju/2006Papers/200604.pdf)

Related works:
Journal Article: Operational identification of the complete class of superlative index numbers: An application of Galois theory (2008) Downloads
Working Paper: Operational identification of the complete class of superlative index numbers: an application of Galois theory (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kan:wpaper:200604

Access Statistics for this paper

More papers in WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS from University of Kansas, Department of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Professor Zongwu Cai ().

 
Page updated 2025-03-30
Handle: RePEc:kan:wpaper:200604